2013, 18(2): 575-600. doi: 10.3934/dcdsb.2013.18.575

The monomer-dimer problem and moment Lyapunov exponents of homogeneous Gaussian random fields

1. 

University of New South Wales, Canberra, ACT 2600, Australia

Received  October 2011 Published  November 2012

We consider an "elastic'' version of the statistical mechanical monomer-dimer problem on the $n$-dimensional integer lattice. Our setting includes the classical "rigid'' formulation as a special case and extends it by allowing each dimer to consist of particles at arbitrarily distant sites of the lattice, with the energy of interaction between the particles in a dimer depending on their relative position. We reduce the free energy of the elastic dimer-monomer (EDM) system per lattice site in the thermodynamic limit to the moment Lyapunov exponent (MLE) of a homogeneous Gaussian random field (GRF) whose mean value and covariance function are the Boltzmann factors associated with the monomer energy and dimer potential. In particular, the classical monomer-dimer problem becomes related to the MLE of a moving average GRF. We outline an approach to recursive computation of the partition function for "Manhattan'' EDM systems where the dimer potential is a weighted $l_1$-distance and the auxiliary GRF is a Markov random field of Pickard type which behaves in space like autoregressive processes do in time. For one-dimensional Manhattan EDM systems, we compute the MLE of the resulting Gaussian Markov chain as the largest eigenvalue of a compact transfer operator on a Hilbert space which is related to the annihilation and creation operators of the quantum harmonic oscillator and also recast it as the eigenvalue problem for a pantograph functional-differential equation.
Citation: Igor G. Vladimirov. The monomer-dimer problem and moment Lyapunov exponents of homogeneous Gaussian random fields. Discrete & Continuous Dynamical Systems - B, 2013, 18 (2) : 575-600. doi: 10.3934/dcdsb.2013.18.575
References:
[1]

V. V. Anh, N .N. Leonenko and N. R. Shieh, Multifractality of products of geometric Ornstein-Uhlenbeck type processes,, Adv. Appl. Prob., 40 (2008), 1129. doi: 10.1239/aap/1231340167.

[2]

R. J. Baxter, Corner transfer matrices,, Physica A, 106 (1981), 18. doi: 10.1016/0378-4371(81)90203-X.

[3]

R. J. Baxter, "Exactly Solved Models in Statistical Mechanics,", Academic Press, (1982).

[4]

J. E. Besag, Spatial interaction and statistical analysis of lattice systems (with discussion),, J. Roy. Statist. Soc., 36 (1974), 192.

[5]

L. Bogachev, G. Derfel, S. Molchanov and J. Ockendon, On bounded solutions of the balanced generalized pantograph equation,, in, 145 (2008), 29.

[6]

F. Champagnat, J. Idier and Y. Goussard, Stationary Markov random fields on a finite rectangular lattice,, IEEE Trans. Inform. Theory, 44 (1998), 2901. doi: 10.1109/18.737521.

[7]

F. Champagnat and J. Idier, On the correlation structure of unilateral AR processes on the plane,, Adv. Appl. Prob., 32 (2000), 408. doi: 10.1239/aap/1013540171.

[8]

N. Cressie and J. L. Davidson, Image analysis with partially ordered Markov models,, Comput. Stat. Data Anal., 29 (1998), 1.

[9]

T. M. Cover and J. A. Thomas, "Elements of Information Theory,", 2nd ed., (2006).

[10]

G. A. Derfel, Probabilistic method for a class of functional-differential equations,, Ukr. Math. J., 41 (1989), 1137.

[11]

V. Elser, Solution of the dimer problem on a hexagonal lattice with boundary,, J. Phys. A: Math. Gen., 17 (1984), 1509.

[12]

M. E. Fisher, Statistical mechanics of dimers on a plane lattice,, Phys. Rev., 124 (1961), 1664.

[13]

M. Fisher and H. Temperley, The dimer problem in statistical mechanics - an exact result,, Phil. Mag., 6 (1961), 1061.

[14]

U. Frisch, "Turbulence: the Legacy of A. N. Kolmogorov,", Cambridge University Press, (1995).

[15]

I. I. Gikhman and A. V. Skorokhod, "The Theory of Stochastic Processes,", Springer, (2004).

[16]

J. K. Goutsias, Mutually compatible Gibbs random fields,, IEEE Trans. Inform. Theory, 35 (1989), 1233.

[17]

R. M. Gray, "Entropy and Information Theory,", Springer-Verlag, (1990).

[18]

R. Hayn and V. N. Plechko, Grassmann variable analysis for dimer problems in two dimensions,, J. Phys. A: Math. Gen., 27 (1994), 4753.

[19]

R. A. Horn and C. R. Johnson, "Matrix Analysis,", Cambridge University Press, (2007).

[20]

J. M. Hammersley and V. V. Menon, A lower bound for the monomer-dimer problem,, IMA J. Appl. Maths., 6 (1970), 341.

[21]

K. Huang, "Statistical Mechanics,", 2nd ed., (1987).

[22]

J. Idier and Y. Goussard, "Champs de Pickard tridimensionnels,", Tech. Rep., (1999).

[23]

L. Isserlis, On a formula for the product-moment coefficient of any order of a normal frequency distribution in any number of variables,, Biometrika, 12 (1918), 134.

[24]

S. Janson, "Gaussian Hilbert Spaces,'', Cambridge University Press, (1997).

[25]

P. W. Kasteleyn, The statistics of dimers on a lattice I. The number of dimer arrangements on a quadratic lattice,, Physica, 27 (1961), 1209. doi: 10.1016/0031-8914(61)90063-5.

[26]

T. Kato and J. B. McLeod, The functional-differential equation $y'(x) = ay(\lambda x) + by(x)$,, Bull. Amer. Math. Soc., 77 (1971), 891.

[27]

C. Kenyon, D. Randall and A. Sinclair, Approximating the number of monomer-dimer coverings of a lattice,, J. Stat. Phys., 83 (1996), 637. doi: 10.1007/BF02183743.

[28]

V. Kozyakin, N. Kuznetsov, A. Pokrovskii and I. Vladimirov, Some problems in analysis of discretizations of continuous dynamical systems,, Nonlin. Anal., 30 (1997), 767.

[29]

E. H. Lieb, Solution of the dimer problem by the transfer matrix method,, J. Math. Phys., 8 (1967), 2339.

[30]

M. Loebl, On the dimer problem and the Ising problem in finite 3-dimensional lattices,, Electr. J. Combinator., 9 (2002), 1.

[31]

K. Mahler, On a special functional equation,, J. London Math. Soc., 15 (1940), 115. doi: 10.1112/jlms/s1-15.2.115.

[32]

P. Malliavin, "Integration and Probability,", Springer-Verlag, (1995). doi: 10.1007/978-1-4612-4202-4.

[33]

P. Malliavin, "Stochastic Analysis,", Springer, (1997).

[34]

N. F. G. Martin and J. W. England, "Mathematical Theory of Entropy,", Addison-Wesley, (1981).

[35]

P.-A. Meyer, "Quantum Probability for Probabilists,", 2nd ed., (1995).

[36]

U. U. Müller, A. Schick and W. Wefelmeyer, Inference for alternating time series,, in:, (2007), 589.

[37]

D. K. Pickard, A curious binary lattice process,, J. Appl. Prob., 14 (1977), 717. doi: 10.2307/3213345.

[38]

D. K. Pickard, Unilateral Markov fields,, Adv. Appl. Prob., 12 (1980), 655. doi: 10.2307/1426425.

[39]

A. V. Pokrovskii, A. J. Kent and J. G. McInerney, Mixed moments of random mappings and chaotic dynamical systems,, Proc. R. Soc. Lond. A, 456 (2000), 2465. doi: 10.1098/rspa.2000.0621.

[40]

H. Rue and L. Held, "Gaussian Markov Random Fields,", Chapman & Hall, (2006).

[41]

D. Ruelle, "Thermodynamic Formalism,", 2nd ed., (2004).

[42]

J. J. Sakurai, "Modern Quantum Mechanics,", Addison-Wesley, (1994).

[43]

A. N. Shiryaev, "Probability,", 2nd ed., (1995).

[44]

V. Spiridonov, Universal superpositions of coherent states and self-similar potentials,, Phys. Rev. A, 52 (1995), 1909. doi: 10.1103/PhysRevA.52.1909.

[45]

E. M. Tory and D. K. Pickard, Unilateral Gaussian fields,, Adv. Appl. Prob., 24 (1992), 95. doi: 10.2307/1427731.

[46]

I. Vladimirov, "Quantized Linear Systems on Integer Lattices: Frequency-Based Approach,", Center for Applied Dynamical Systems and Environmental Modeling, (1996), 96.

[47]

I. Vladimirov, N. Kuznetsov and P. Diamond, Frequency measurability, algebras of quasiperiodic sets and spatial discretizations of smooth dynamical systems,, Math. Comp. Simul., 52 (2000), 251. doi: 10.1016/S0378-4754(00)00154-3.

show all references

References:
[1]

V. V. Anh, N .N. Leonenko and N. R. Shieh, Multifractality of products of geometric Ornstein-Uhlenbeck type processes,, Adv. Appl. Prob., 40 (2008), 1129. doi: 10.1239/aap/1231340167.

[2]

R. J. Baxter, Corner transfer matrices,, Physica A, 106 (1981), 18. doi: 10.1016/0378-4371(81)90203-X.

[3]

R. J. Baxter, "Exactly Solved Models in Statistical Mechanics,", Academic Press, (1982).

[4]

J. E. Besag, Spatial interaction and statistical analysis of lattice systems (with discussion),, J. Roy. Statist. Soc., 36 (1974), 192.

[5]

L. Bogachev, G. Derfel, S. Molchanov and J. Ockendon, On bounded solutions of the balanced generalized pantograph equation,, in, 145 (2008), 29.

[6]

F. Champagnat, J. Idier and Y. Goussard, Stationary Markov random fields on a finite rectangular lattice,, IEEE Trans. Inform. Theory, 44 (1998), 2901. doi: 10.1109/18.737521.

[7]

F. Champagnat and J. Idier, On the correlation structure of unilateral AR processes on the plane,, Adv. Appl. Prob., 32 (2000), 408. doi: 10.1239/aap/1013540171.

[8]

N. Cressie and J. L. Davidson, Image analysis with partially ordered Markov models,, Comput. Stat. Data Anal., 29 (1998), 1.

[9]

T. M. Cover and J. A. Thomas, "Elements of Information Theory,", 2nd ed., (2006).

[10]

G. A. Derfel, Probabilistic method for a class of functional-differential equations,, Ukr. Math. J., 41 (1989), 1137.

[11]

V. Elser, Solution of the dimer problem on a hexagonal lattice with boundary,, J. Phys. A: Math. Gen., 17 (1984), 1509.

[12]

M. E. Fisher, Statistical mechanics of dimers on a plane lattice,, Phys. Rev., 124 (1961), 1664.

[13]

M. Fisher and H. Temperley, The dimer problem in statistical mechanics - an exact result,, Phil. Mag., 6 (1961), 1061.

[14]

U. Frisch, "Turbulence: the Legacy of A. N. Kolmogorov,", Cambridge University Press, (1995).

[15]

I. I. Gikhman and A. V. Skorokhod, "The Theory of Stochastic Processes,", Springer, (2004).

[16]

J. K. Goutsias, Mutually compatible Gibbs random fields,, IEEE Trans. Inform. Theory, 35 (1989), 1233.

[17]

R. M. Gray, "Entropy and Information Theory,", Springer-Verlag, (1990).

[18]

R. Hayn and V. N. Plechko, Grassmann variable analysis for dimer problems in two dimensions,, J. Phys. A: Math. Gen., 27 (1994), 4753.

[19]

R. A. Horn and C. R. Johnson, "Matrix Analysis,", Cambridge University Press, (2007).

[20]

J. M. Hammersley and V. V. Menon, A lower bound for the monomer-dimer problem,, IMA J. Appl. Maths., 6 (1970), 341.

[21]

K. Huang, "Statistical Mechanics,", 2nd ed., (1987).

[22]

J. Idier and Y. Goussard, "Champs de Pickard tridimensionnels,", Tech. Rep., (1999).

[23]

L. Isserlis, On a formula for the product-moment coefficient of any order of a normal frequency distribution in any number of variables,, Biometrika, 12 (1918), 134.

[24]

S. Janson, "Gaussian Hilbert Spaces,'', Cambridge University Press, (1997).

[25]

P. W. Kasteleyn, The statistics of dimers on a lattice I. The number of dimer arrangements on a quadratic lattice,, Physica, 27 (1961), 1209. doi: 10.1016/0031-8914(61)90063-5.

[26]

T. Kato and J. B. McLeod, The functional-differential equation $y'(x) = ay(\lambda x) + by(x)$,, Bull. Amer. Math. Soc., 77 (1971), 891.

[27]

C. Kenyon, D. Randall and A. Sinclair, Approximating the number of monomer-dimer coverings of a lattice,, J. Stat. Phys., 83 (1996), 637. doi: 10.1007/BF02183743.

[28]

V. Kozyakin, N. Kuznetsov, A. Pokrovskii and I. Vladimirov, Some problems in analysis of discretizations of continuous dynamical systems,, Nonlin. Anal., 30 (1997), 767.

[29]

E. H. Lieb, Solution of the dimer problem by the transfer matrix method,, J. Math. Phys., 8 (1967), 2339.

[30]

M. Loebl, On the dimer problem and the Ising problem in finite 3-dimensional lattices,, Electr. J. Combinator., 9 (2002), 1.

[31]

K. Mahler, On a special functional equation,, J. London Math. Soc., 15 (1940), 115. doi: 10.1112/jlms/s1-15.2.115.

[32]

P. Malliavin, "Integration and Probability,", Springer-Verlag, (1995). doi: 10.1007/978-1-4612-4202-4.

[33]

P. Malliavin, "Stochastic Analysis,", Springer, (1997).

[34]

N. F. G. Martin and J. W. England, "Mathematical Theory of Entropy,", Addison-Wesley, (1981).

[35]

P.-A. Meyer, "Quantum Probability for Probabilists,", 2nd ed., (1995).

[36]

U. U. Müller, A. Schick and W. Wefelmeyer, Inference for alternating time series,, in:, (2007), 589.

[37]

D. K. Pickard, A curious binary lattice process,, J. Appl. Prob., 14 (1977), 717. doi: 10.2307/3213345.

[38]

D. K. Pickard, Unilateral Markov fields,, Adv. Appl. Prob., 12 (1980), 655. doi: 10.2307/1426425.

[39]

A. V. Pokrovskii, A. J. Kent and J. G. McInerney, Mixed moments of random mappings and chaotic dynamical systems,, Proc. R. Soc. Lond. A, 456 (2000), 2465. doi: 10.1098/rspa.2000.0621.

[40]

H. Rue and L. Held, "Gaussian Markov Random Fields,", Chapman & Hall, (2006).

[41]

D. Ruelle, "Thermodynamic Formalism,", 2nd ed., (2004).

[42]

J. J. Sakurai, "Modern Quantum Mechanics,", Addison-Wesley, (1994).

[43]

A. N. Shiryaev, "Probability,", 2nd ed., (1995).

[44]

V. Spiridonov, Universal superpositions of coherent states and self-similar potentials,, Phys. Rev. A, 52 (1995), 1909. doi: 10.1103/PhysRevA.52.1909.

[45]

E. M. Tory and D. K. Pickard, Unilateral Gaussian fields,, Adv. Appl. Prob., 24 (1992), 95. doi: 10.2307/1427731.

[46]

I. Vladimirov, "Quantized Linear Systems on Integer Lattices: Frequency-Based Approach,", Center for Applied Dynamical Systems and Environmental Modeling, (1996), 96.

[47]

I. Vladimirov, N. Kuznetsov and P. Diamond, Frequency measurability, algebras of quasiperiodic sets and spatial discretizations of smooth dynamical systems,, Math. Comp. Simul., 52 (2000), 251. doi: 10.1016/S0378-4754(00)00154-3.

[1]

Johnathan M. Bardsley. Gaussian Markov random field priors for inverse problems. Inverse Problems & Imaging, 2013, 7 (2) : 397-416. doi: 10.3934/ipi.2013.7.397

[2]

Ken Ono. Parity of the partition function. Electronic Research Announcements, 1995, 1: 35-42.

[3]

Y. Kabeya. Behaviors of solutions to a scalar-field equation involving the critical Sobolev exponent with the Robin condition. Discrete & Continuous Dynamical Systems - A, 2006, 14 (1) : 117-134. doi: 10.3934/dcds.2006.14.117

[4]

Zhaojuan Wang, Shengfan Zhou. Random attractor for stochastic non-autonomous damped wave equation with critical exponent. Discrete & Continuous Dynamical Systems - A, 2017, 37 (1) : 545-573. doi: 10.3934/dcds.2017022

[5]

Nguyen Dinh Cong, Thai Son Doan, Stefan Siegmund. On Lyapunov exponents of difference equations with random delay. Discrete & Continuous Dynamical Systems - B, 2015, 20 (3) : 861-874. doi: 10.3934/dcdsb.2015.20.861

[6]

Hiroyuki Hirayama, Mamoru Okamoto. Random data Cauchy problem for the nonlinear Schrödinger equation with derivative nonlinearity. Discrete & Continuous Dynamical Systems - A, 2016, 36 (12) : 6943-6974. doi: 10.3934/dcds.2016102

[7]

Yong-Jung Kim. A generalization of the moment problem to a complex measure space and an approximation technique using backward moments. Discrete & Continuous Dynamical Systems - A, 2011, 30 (1) : 187-207. doi: 10.3934/dcds.2011.30.187

[8]

Maria Schonbek, Tomas Schonbek. Moments and lower bounds in the far-field of solutions to quasi-geostrophic flows. Discrete & Continuous Dynamical Systems - A, 2005, 13 (5) : 1277-1304. doi: 10.3934/dcds.2005.13.1277

[9]

Wolfgang Wagner. A random cloud model for the Wigner equation. Kinetic & Related Models, 2016, 9 (1) : 217-235. doi: 10.3934/krm.2016.9.217

[10]

Doan Thai Son. On analyticity for Lyapunov exponents of generic bounded linear random dynamical systems. Discrete & Continuous Dynamical Systems - B, 2017, 22 (8) : 3113-3126. doi: 10.3934/dcdsb.2017166

[11]

Haiyang Wang, Zhen Wu. Time-inconsistent optimal control problem with random coefficients and stochastic equilibrium HJB equation. Mathematical Control & Related Fields, 2015, 5 (3) : 651-678. doi: 10.3934/mcrf.2015.5.651

[12]

Fabio Camilli, Elisabetta Carlini, Claudio Marchi. A model problem for Mean Field Games on networks. Discrete & Continuous Dynamical Systems - A, 2015, 35 (9) : 4173-4192. doi: 10.3934/dcds.2015.35.4173

[13]

Edward Belbruno. Random walk in the three-body problem and applications. Discrete & Continuous Dynamical Systems - S, 2008, 1 (4) : 519-540. doi: 10.3934/dcdss.2008.1.519

[14]

Wafa Hamrouni, Ali Abdennadher. Random walk's models for fractional diffusion equation. Discrete & Continuous Dynamical Systems - B, 2016, 21 (8) : 2509-2530. doi: 10.3934/dcdsb.2016058

[15]

Tzong-Yow Lee and Fred Torcaso. Wave propagation in a lattice KPP equation in random media. Electronic Research Announcements, 1997, 3: 121-125.

[16]

Wolfgang Wagner. A random cloud model for the Schrödinger equation. Kinetic & Related Models, 2014, 7 (2) : 361-379. doi: 10.3934/krm.2014.7.361

[17]

Dan Stanescu, Benito Chen-Charpentier. Random coefficient differential equation models for Monod kinetics. Conference Publications, 2009, 2009 (Special) : 719-728. doi: 10.3934/proc.2009.2009.719

[18]

Thierry Horsin, Peter I. Kogut, Olivier Wilk. Optimal $L^2$-control problem in coefficients for a linear elliptic equation. II. Approximation of solutions and optimality conditions. Mathematical Control & Related Fields, 2016, 6 (4) : 595-628. doi: 10.3934/mcrf.2016017

[19]

Thierry Horsin, Peter I. Kogut. Optimal $L^2$-control problem in coefficients for a linear elliptic equation. I. Existence result. Mathematical Control & Related Fields, 2015, 5 (1) : 73-96. doi: 10.3934/mcrf.2015.5.73

[20]

Juan Li, Wenqiang Li. Controlled reflected mean-field backward stochastic differential equations coupled with value function and related PDEs. Mathematical Control & Related Fields, 2015, 5 (3) : 501-516. doi: 10.3934/mcrf.2015.5.501

2017 Impact Factor: 0.972

Metrics

  • PDF downloads (2)
  • HTML views (0)
  • Cited by (3)

Other articles
by authors

[Back to Top]